Alert archive / Nevada / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Reno, NV

July 21, 2019Washoe County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 21, 2019, 5:24 PM PDT for Washoe County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2019, 5:24 PM PDT (00:24 UTC)
Expired
Jul 21, 2019, 8:15 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Washoe County, NV

The radar

The Reno radar (KRGX), 5 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2469 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WGUS55 KREV 220024
FFWREV
NVC031-220315-
/O.NEW.KREV.FF.W.0004.190722T0024Z-190722T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
524 PM PDT Sun Jul 21 2019

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Southern Washoe County in western Nevada...

* Until 815 PM PDT.

* At 519 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Virginia Peak and Nixon. 

Excessive rainfall over the Perry Fire burn scar will result in 
debris flow moving through Pah Rah Mountains and associated 
drainages north to the Sutcliffe Highway, including the Rodero 
Creek, Coat Creek, and Tom Anderson Canyon. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3989 11935 3963 11943 3966 11960 3991 11952

$$

AH
2 follow-up statements
112 
WGUS75 KREV 220223
FFSREV

Flash Flood Statement
National Weather Service Reno NV
723 PM PDT Sun Jul 21 2019

NVC031-220315-
/O.CON.KREV.FF.W.0004.000000T0000Z-190722T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washoe NV-
723 PM PDT Sun Jul 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR
SOUTHERN WASHOE COUNTY...

At 721 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  

Excessive rainfall over the burn scar will result in debris flow 
moving through the Pah Rah Mountains and associated drainages north 
to the Sutcliffe Highway, including the Rodero Creek, Coat Creek, 
and Tom Anderson Canyon. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

Some locations that will experience flooding include...
Virginia Peak and Nixon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Flash flooding and debris flows near recently burned areas are
extremely dangerous and can destroy structures and wash out bridges
and roads. Debris flows often contain massive boulders, burned trees
and large amounts of sediment and ash moving at high rates of speed.
People living below burned areas should take immediate action to
protect life and property.

Report severe weather or flooding by posting on our Facebook or
Twitter. Search for 'NWS Reno'. Pictures and videos are very helpful.

&&

LAT...LON 3989 11935 3963 11943 3966 11960 3991 11952

$$

AH
429 
WGUS75 KREV 220322
FFSREV

Flash Flood Statement
National Weather Service Reno NV
822 PM PDT Sun Jul 21 2019

NVC031-220332-
/O.EXP.KREV.FF.W.0004.000000T0000Z-190722T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washoe NV-
822 PM PDT Sun Jul 21 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN WASHOE COUNTY HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3989 11935 3963 11943 3966 11960 3991 11952

$$

AH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:57 PM PDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 1:57 PM PDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Reno NV
157 PM PDT Sun Jul 21 2019

.SYNOPSIS...
Mid-summer heat will persist across the Sierra and western Nevada
for the upcoming week, especially today and Monday. Isolated
thunderstorms with little or no rainfall are possible today
through Monday, then conditions become more favorable for
thunderstorms which could produce locally heavy rainfall mainly
south of I-80 for much of the week.

&&

.DISCUSSION...
Thunderstorms today are looking more favorable late this
afternoon and this evening in the latest simulations. Main threats
are strong outflow winds to 60 mph kicking up dust and lightning
strikes away from narrow rain cores. Most simulations favor
development over Lyon County and moving northward to western
Pershing County, there's still a threat of storms over the eastern
Sierra, Carson Range and through the Reno-Carson City-Minden
area.

Beyond today threre's no real change in the models and ensemble
forecasts over the last couple days. Waves of moisture and
instability will track north across the Sierra and western NV
between a low pressure system near 50N 140W and ridge over the
Four Corners region. some of these waves will pass across the
region overnight keep the treat for thunderstorms going during the
overnight hours. The low will track inland for Wednesday,
flattening the ridge and suppressing the heat thunderstorm
activity for mid week. There is a rather sharp boundary between
the moisture wrapping northward around the ridge and dry southwest
flow from the low which could keep the Tahoe Basin, Plumas and
Lassen Counties thunderstorm free Monday and Tuesday with some
afternoon breezy winds.

The heat is on track today and tomorrow with afternoon highs at
95-105. Overnight clouds may keep temperatures up a bit higher
than current forecast. Appears most valleys across western NV will
"cool off" into the 60s at least for a few hours tonight. Heat
health impacts will continue into Monday as homes/building are
unlikely to cool off at night.

For the end of the week and next weekend, ensembles have been
rebuilding the ridge which would allow thunderstorms to return
northward and crank up the heat again. Brong

&&

.AVIATION...

Hot surface temperatures of 95-105 in western Nevada valleys and
mid to upper 80s in Sierra valleys could bring density altitude
concerns through Monday. Winds will generally be light through the
weekend with peak afternoon gusts of around 15 kts. Slightly
stronger winds are possible near the Oregon border Monday and
Tuesday afternoons with gusts to 25 kts.

Isolated thunderstorms today roughly north of KMMH-KHTH and east
of the Tahoe Basin. There is a 15% chance of a thunderstorm or two
impacting KMEV-KCXP-KRNO, with storms more favorable over Lyon
County late this afternoon. Strong outflow winds to 50 kts are
possible which usually kicks up quite a bit of dust. Thunderstorms
are possible overnight, north of KRNO-KNFL.

Another round of thunderstorms for Monday, 20% chance for the
eastern Sierra and western NV terminals and roughly a 10% chance
for KTVL and KTRK. Strong outflows and blowing dust remain the
biggest threat, though brief heavy rain and small hail also
possible. Brong

&&

.FIRE WEATHER...

A more traditional pattern for significant fire weather concerns has
been setting up over the past week. High pressure located over the
Four-Corners region has been increasing heat over the Sierra and
Great Basin allowing for more rapid curing of fuels, especially
finer fuels below 8000 feet. Now a trough will be moving into the
Pacific Northwest deforming the ridge to allow for some moisture
transport northward while increasing winds across the region and
creating a triggering mechanism for convection. The ingredients are
coming together for elevated fire weather concerns at least through
Tuesday, but there are still a couple of questions: What will the
thunderstorm coverage be, and how much will the trough increase
winds across the region?

With heat and humidity(Nevada muggy?) higher than average today,
expect some isolated, high-based thunderstorms to form around the
region. Small storm cores and deeply inverted-V soundings suggest
drier variety storms with potential for strong outflow winds - even
virga showers could create strong outflow today depending on local
terrain features and where downdrafts occur. A weak wave appears to
move through tonight and could kick off isolated dry-type
thunderstorms in northern Washoe and Pershing Counties as well as
northeastern Lassen County and the Surprise Valley in eastern Modoc
County.

The extent of isolated thunderstorm coverage is expected to
increase Monday afternoon through Monday night as the PacNW
trough moves closer to the region and as a stronger wave moves
through Monday night. While northern moisture transport will be
increasing, so will storm motions. Continue to expect drier
variety storms with some new fire starts possible. However, since
coverage is still limited to "isolated" and confidence in wave
intensity is low, no watches or warnings are in effect at this
time.

Gradients tighten further Tuesday as thunderstorms are pushed more
southeastward of a Lake Tahoe to Gerlach line. Winds could be an
issue and create some fire weather concerns especially north of
Interstate 80. How far the PacNW trough intrudes down the
Cascades will determine whether or not stronger afternoon winds
will occur primarily in far northeastern California or extend down
the Sierra Front. Again, the lower confidence on lightning
coverage precludes the issuance of watches or warnings at this
time; also, the receptivity of fuels to carry fire in northern
Washoe/Lassen Counties and the Surprise Valley is still relatively
low at this time. This may change in the next 24 hours - stay
tuned.

Moisture increase Wednesday onward with wetter variety isolated
thunderstorms expected mainly for Mono/Mineral/southern Lyon
Counties. Fortunately, winds will be slower as well. Boyd

&&

.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 11 PM PDT Monday NVZ001-003-004.

CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 21, 4:08 PM PDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Reno NV
408 PM PDT Sun Jul 21 2019

NVZ001-003>005-220000-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
408 PM PDT Sun Jul 21 2019

...THUNDERSTORMS DEVELOPING ACROSS WESTERN NEVADA...

At 406 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Sutcliffe to 8 miles southwest
of Fort Churchill Station. Movement was north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Reno, Carson City, Fallon, Pyramid Lake, Lahontan Reservoir, Virginia
City, Sparks, Fernley, Dayton, Yerington, Wingfield Springs, Spanish
Springs, Golden Valley, Virginia Peak, Hidden Valley, Wellington,
Silver Springs, Derby Dam, Smith and Lemmon Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4002 11998 4049 11949 3953 11868 3869 11942
      3931 11966 3969 11997
TIME...MOT...LOC 2306Z 190DEG 10KT 3999 11978 3919 11937

AH
Special weather statement, Jul 21, 4:58 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Reno NV
458 PM PDT Sun Jul 21 2019

NVZ001-003>005-220100-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
458 PM PDT Sun Jul 21 2019

...STRONG THUNDERSTORMS NEAR PYRAMID LAKE...

At 456 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Pyramid Lake to near Virginia
Peak. Movement was north at 15 mph.

Dime size hail, frequent lightning, and wind gusts up to 50 mph will
be possible with these storms.

Locations impacted include...
Fallon, Pyramid Lake, Lahontan Reservoir, Fernley, Yerington,
Sutcliffe, Wabuska, Hazen, Virginia Peak, Nixon, Silver Springs,
Derby Dam, Fort Churchill Station, Mason, Stagecoach, Weed Heights,
Spanish Springs, Dogskin Mountain, Sand Pass and Smoke Creek Desert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Pyramid Lake, get out of the water. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Strong wind gusts and lightning pose an immediate danger to boaters.
Gusty winds will cause a rapid increase in wave heights which may
capsize small boats.

Heavy rainfall is occurring with these storms. Expect ponding of
water on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 4039 11994 4064 11962 3951 11868 3886 11926
      4005 11991
TIME...MOT...LOC 2356Z 188DEG 13KT 4012 11976 3976 11951

AH

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:50 PM PDTSevere Thunderstorm WarningREVLyon, Storey, Washoe55 min
Jul 21, 7:08 PM PDTSpecial Weather StatementREV52 min
Jul 21, 7:20 PM PDTSpecial Weather StatementREVStorey55 min
Jul 21, 9:44 PM PDTSpecial Weather StatementREV46 min
Jul 21, 10:33 PM PDTSpecial Weather StatementREVPershing42 min

Nearby

Flash Flood Warnings in Nevada, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.